Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 101, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 31, 2018, 1:55 AM CDT for Osage County, Oklahoma. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 1:55 AM CDT (06:55 UTC)
- Expired
- May 31, 2018, 2:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Osage County, OK
The radar
The Tulsa radar (KINX), 92 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:25 AM CDT | TSTM WND DMG | 1 W Pawhuska, OK | SEVERAL LARGE TREES BLOCKING ROAD WEST OF TOWN. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2577 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 11.1
The text
As transmitted.
778
WUUS54 KTSA 310655
SVRTSA
OKC113-310745-
/O.NEW.KTSA.SV.W.0101.180531T0655Z-180531T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
155 AM CDT THU MAY 31 2018
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Northeastern Osage County in northeastern Oklahoma...
* Until 245 AM CDT
* At 155 AM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Grainola to Ralston, moving
east at 55 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations in or near the path include...
Bartlesville... Pawhuska...
Barnsdall... Shidler...
Wynona... Avant...
Elgin... Foraker...
Bigheart... Pearsonia...
Bartlesville Municipal Airport... Hulah...
Sunset Lake... Osage Hills State Park...
Okesa... Wah Sha She State Park...
Tallant... Pershing...
Nelagoney... Wolco...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9600 3645 9600 3646 9669 3700 9663
TIME...MOT...LOC 0655Z 256DEG 49KT 3700 9659 3650 9673
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...70MPH
$$1 follow-up statement
399
WWUS54 KTSA 310726
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
226 AM CDT THU MAY 31 2018
OKC113-310745-
/O.CON.KTSA.SV.W.0101.000000T0000Z-180531T0745Z/
Osage OK-
226 AM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHEASTERN OSAGE COUNTY...
At 226 AM CDT, severe thunderstorms were located along a line
extending from 2 miles southeast of Elgin to 4 miles north of Hominy,
moving east at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations in or near the path include...
Bartlesville... Pawhuska...
Barnsdall... Wynona...
Avant... Elgin...
Foraker... Bigheart...
Pearsonia... Bartlesville Municipal Airport...
Hulah... Sunset Lake...
Osage Hills State Park... Okesa...
Wah Sha She State Park... Tallant...
Pershing... Nelagoney...
Wolco...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9600 3645 9600 3646 9669 3700 9653
TIME...MOT...LOC 0726Z 263DEG 45KT 3698 9624 3648 9639
HAIL...0.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:28 AM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 31, 12:28 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 1228 AM CDT Thu May 31 2018 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Thunderstorm complex set to affect the northeast Oklahoma TAFs during the next few hours. Could easily see IFR conditions as the thunderstorms move through the area. The northwest Arkansas sites will experience the thunderstorms in a somewhat weaker state. Outside of thunderstorms, VFR conditions are anticipated with a brief period of MVFR conditions possible this morning at the northeast Oklahoma TAF sites. && .PREV DISCUSSION... /Issued 835 PM CDT Wed May 30 2018/ ..UPDATE... DISCUSSION... Main concern for the rest of the night is the likelihood of a severe MCS moving through at least a portion of northeast Oklahoma early Thursday morning. Severe thunderstorms have already developed early this evening across portions of the Oklahoma and Texas panhandles, and this activity will continue to move eastward this evening and early tomorrow morning. Some increase in coverage is likely as the low level jet increases later tonight. Low level moisture has pooled across portions of northeast Oklahoma along and north of a subtle boundary laying just north of Highway 412 right now, per Mesonet observations. Dew points to the north of the boundary are in the upper 70s in a few spots, with a marked drop off into the lower 70s near and south of Interstate 40. Low level wind fields in the HRRR show that this boundary will continue to move northward this evening, likely lying across parts of southern Kansas by the time the MCS reaches areas this far east. This should mean that the instability maximum would be located along and north of the Kansas border after midnight as well, leading to an eventual east-northeasterly propagation of the strongest portion of the MCS. As a result, confidence in severe weather occurrence is highest in portions of northeast Oklahoma along and to the north of Interstate 44. Major changes to the going forecast include an increased temporal resolution in the POP grids, delaying thunderstorm onset until 11 pm, and decreasing low temperatures across portions of northeast Oklahoma most likely to see heavier rainfall overnight. Updates already out. PREV DISCUSSION... /Issued 330 PM CDT Wed May 30 2018/ DISCUSSION... Another complex of thunderstorms is forecast to move across at least the northern portions of the forecast area late tonight followed by several days of heat and humidity before a cold front arrives Saturday. Storms have already formed across the higher terrain in southeast Colorado and northeast New Mexico this afternoon, and this marks the beginning of tonight's convective complex. Storms will form into a forward propagating MCS that will track across southern Kansas and northern Oklahoma, primarily after midnight. The main threat will be damaging wind gusts and heavy rain. There will be a limited threat for tornadoes given that the low level inflow will be greater than last night's complex. In any event, the potential is there for damaging wind gusts tonight. If storms can train, particularly along the KS/OK border, there would be an increased chance of localized flash flooding. There will be low chances for storms continuing early on Thursday especially if storms can form along any residual outflow boundaries, so will maintain low chances northeast. The heat and humidity will take center stage by Friday, when heat advisories will likely be needed. The cold front arrives Saturday, and the timing will be important for high temperatures and related heat index values. If drier air can work into the northern sections of the forecast area earlier on Saturday, it will keep heat index values across northeast Oklahoma just below criteria. Areas south of I-40 will likely see some areas reach the 100 degree mark. Upper ridge builds in for the beginning of next week, after a "cooler" Sunday with highs only in the mid to upper 80s. There are minimal chances for showers and storms next week, but will leave the going forecast dry for now. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....10
Hazardous weather outlook, May 30, 4:51 PM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 451 PM CDT Wed May 30 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-311030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 451 PM CDT Wed May 30 2018 ...SEVERE STORMS LIKELY LATE TONIGHT IN NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Northeast Oklahoma. ONSET...After Midnight. SEVERE THUNDERSTORM. RISK...Significant. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...After Midnight. AREA AT GREATEST RISK...Northeast Oklahoma to the West of Highway 75. HEAVY RAIN. RISK...Limited. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...After Midnight. DANGEROUS HEAT. RISK...Elevated. AREA...Eastern Oklahoma and West Central Arkansas. ONSET...Ongoing. DISCUSSION... A line of strong to severe thunderstorms is expected to move into portions of northeast Oklahoma after midnight and move toward northwest Arkansas early Thursday morning. Damaging wind gusts to 70 mph will be the main severe weather threat. A limited tornado threat will also exist along the leading edge of the stronger portions of the line, especially as it moves across parts of northeast Oklahoma along and west of Highway 75. In addition, heat index values in the 100 to 105 degree range will persist through the rest of this afternoon and into early evening across much of eastern Oklahoma and west central Arkansas. Take appropriate heat safety precautions. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Thunderstorm Potential. FRIDAY AND SATURDAY...Dangerous Heat Potential. SUNDAY THROUGH TUESDAY...No Hazards. EXTENDED DISCUSSION... Thunderstorms may be ongoing across portions of far northeast Oklahoma and northwest Arkansas Thursday morning. Additional thunderstorms may develop during the afternoon and evening hours on Thursday, mainly in parts of northwest Arkansas. Hot and humid conditions will persist into the weekend, with heat index values climbing above 105 degrees in some areas Friday and Saturday. A weak cold front will bring some relief from the heat by Sunday. EMERGENCY MANAGEMENT PLANNING STATEMENT... With dangerous heat and humidity likely both Friday and Saturday, consider taking any advance actions necessary to mitigate heat related illnesses. weather.gov/tulsa contains additional information.
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:16 AM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 59 min |
| May 31, 2:08 AM CDT | Severe Thunderstorm Warning | TSA | Creek, Osage, Pawnee | 52 min |
| May 31, 2:33 AM CDT | Severe Thunderstorm Warning | TSA | Creek, Okmulgee, Osage, Pawnee, Rogers, Tulsa and 2 more | 57 min |
| May 31, 2:36 AM CDT | Severe Thunderstorm Warning | TSA | Nowata, Osage, Washington | 54 min |
| May 31, 2:56 AM CDT | Special Weather Statement | TSA | Okfuskee, Okmulgee | 64 min |
| May 31, 3:10 AM CDT | Special Weather Statement | TSA | Craig, Ottawa | 65 min |
| May 31, 3:27 AM CDT | Special Weather Statement | TSA | Mayes, Rogers, Wagoner | 63 min |
| May 31, 4:03 AM CDT | Special Weather Statement | TSA | Delaware | 27 min |
| May 31, 4:06 AM CDT | Special Weather Statement | TSA | Okfuskee | 24 min |
| May 31, 4:21 AM CDT | Special Weather Statement | TSA | Okfuskee | 39 min |
| May 31, 4:24 AM CDT | Severe Thunderstorm Warning | TSA | Okfuskee | 51 min |
| May 31, 5:00 AM CDT | Special Weather Statement | TSA | Okmulgee | 45 min |
| May 31, 5:05 AM CDT | Severe Thunderstorm Warning | TSA | McIntosh, Okfuskee, Okmulgee | 55 min |
| May 31, 5:44 AM CDT | Special Weather Statement | TSA | McIntosh | 46 min |
| May 31, 6:03 AM CDT | Special Weather Statement | TSA | Pittsburg | 57 min |
| May 31, 7:45 AM CDT | Special Weather Statement | TSA | Tulsa | 30 min |
| May 31, 7:51 AM CDT | Special Weather Statement | TSA | Muskogee | 24 min |
| May 31, 8:13 AM CDT | Severe Thunderstorm Warning | TSA | Haskell, McIntosh, Muskogee, Sequoyah | 41 min |
| May 31, 3:39 PM CDT | Heat Advisory | TSA | Cherokee, Craig, Creek, Haskell, Latimer, McIntosh and 11 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.